What Do I Need to Know About Xylazine Addiction?
Xylazine isn’t exactly a household name, but if you have an Opioid Use Disorder (OUD)
or know someone who does, you need to be aware of the dangers of addiction to Xylazine. Most people know that opioid use has been linked to overdose and death, but the effects of the powerful combination of Xylazine and fentanyl and other street drugs are particularly worrying.
Even pharmaceutical grade opioids come with a very real risk of overdose and death for people who develop an OUD. In the case of prescription opioid addiction however, the user is at least aware of the dosage and can have confidence in the purity of the ingredients. But the illicit demand for black market pharmaceutical opioid painkillers can’t come close to being met by the supply. This is how drugs like Xylazine and fentanyl end up filling the gap.
What is Xylazine? Why is Xylazine Addiction Dangerous?
Xylazine is a medication commonly used as a horse tranquilizer, but it has also become a dangerous drug of abuse among humans, often leading to Xylazine addiction. It’s important to note that Xylazine human use has neither been tested nor approved. The drug is a potent sedative/hypnotic that can cause extreme lethargy and even respiratory depression when abused.
Unfortunately, this drug has been linked to an increasing number of drug overdoses and deaths, particularly in the United States. 1st Step Behavioral Health believes it is our responsibility to spread awareness about the dangers of Xylazine and its potential for abuse. It is essential to approach those who struggle with any addiction with empathy, while providing resources to help them seek treatment and recovery.
What You Should Know About Xylazine:
- It is most often used as a horse tranquilizer.
- The drug Xylazine is NOT an opioid, it is a sedative/hypnotic.
- Xylazine human use is NOT tested nor approved.
- Street fentanyl is the drug it is most often found in.
- Xylazine addiction and fatal overdose are a serious threat.
How Did Fentanyl and Xylazine End Up in the Drug Supply?
Prescription opioids are more strictly controlled than ever before following the OxyContin abuse crisis. Many states have databases to prevent ‘doctor shopping’ now and the transport and distribution of these drugs is extremely secure. The demand remains extreme too, however. The criminal underworld has responded by flooding the streets with fake painkiller tablets made with fentanyl and Xylazine.
This has resulted in a sharp increase in the already worrying opioid overdose death rate. It has also led to a huge upsurge in fentanyl dependence and Xylazine addiction. Street heroin is hardly a safe alternative. Per the National Institute on Drug Abuse (NIDA), almost 75% of heroin overdose deaths in 2021 involved synthetic opioids other than methadone, the most common adulterant being fentanyl1. While Xylazine is not an opioid, it’s increasing presence in the street drug supply is a worrying development.
Xylazine is Not Meant for Human Consumption
This alarming trend is putting more people at risk of deadly overdoses, and it highlights the ever-evolving and dangerous nature of the drug market. Xylazine is not meant for human consumption and is causing a variety of negative health consequences for users, including respiratory issues and seizures. As we continue to grapple with the opioid epidemic and the prevalence of dangerous street drugs, it’s crucial to stay informed and vigilant about this new threat to public health.
What Are the Signs of Xylazine Addiction?
Xylazine addiction is a serious matter that requires attention and compassion. Understanding the signs and symptoms associated with this addiction is the best way to help loved ones who may be in danger. The signs of an addiction to Xylazine are very similar to what you might observe in someone addicted to opioids, benzodiazepines or other CNS depressants.
It’s rare that someone is addicted to Xylazine alone. It is much more common for a person dependent on Xylazine to have what is called a polysubstance use disorder. This means they use more than one type of drug for the purposes of intoxication. Opioids and Xylazine are the most common combination, but there may be others.
10 Signs of Possible Xylazine Addiction:
1. Increased tolerance, a need for increased amounts of the drug to achieve desired effects
2. Nausea and vomiting
3. Loss of appetite
4. Slurred speech or difficulty speaking
5. Disorientation and confusion
6. Poor motor coordination
7. Hallucinations or delusions
8. Mood swings, depression or paranoia
9. Irregular sleeping patterns, insomnia or hypersomnia
10. Neglecting activities and responsibilities due to Xylazine use/abuse.
The Dangers of Xylazine and Fentanyl use
The growing use of Xylazine and fentanyl has led to devastating health consequences. As a powerful sedative, Xylazine can quickly cause breathing difficulties (respiratory arrest) and lead to permanent brain damage. Meanwhile, fentanyl is a synthetic opioid that is up to 100 times stronger than morphine, and can also easily lead to overdose and death.
These drugs in their pure form are dangerous, especially when missued. When black market/street drugs enter the equation the danger gets exponentially worse. Illegally manufactured fentanyl and xylazine do not undergo anything like the quality control that real pharmaceutical drugs normally do. There’s simply no safe, reliable way to know precisely what you’re getting and how much.
Some of the Most Serious Risks from Xylazine and Fentanyl Include:
- Death (usually by respiratory arrest)
- Brain damage
- Liver damage or failure
Help for Addiction to Xylazine and Other Drugs
If you have questions about Xylazine dependence or addiction to fentanyl or any other drug, we want to help. 1st Step Behavioral Health is ready to help you or your loved one make the changes needed to overcome addiction, manage mental health disorders and live a happier, healthier life.
We offer a safe and comfortable medical detox as well as residential drug treatment and outpatient addiction care. Our holistic alcohol and drug rehab center has been operating in South Florida for more than 20 years now. All it takes to get started is a call at (855) 425-4846, begin a chat on our site or submit your health insurance for verification using our confidential form here. The future has yet to be decided–you have the power to change course right now